Oregon, 2004

High Wind in Oregon, December 25, 2004

December 25, 2004 · NWS PQR · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 25, 8:40 AM PST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 25, 8:40 AM PST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
840 AM PST SAT DEC 25 2004

.SYNOPSIS...A PACIFIC COLD FRONT WILL MOVE ONSHORE TODAY AND CONTINUE
OVER THE INLAND AREAS EARLY TONIGHT...THEN WEAKEN AS THE MAIN PART OF
THE FRONT DIGS SOUTH TOWARD CALIFORNIA. SNOW LEVELS WILL LOWER OVER
THE MOUNTAINS BUT THE COLDEST AIR WILL STAY OFFSHORE AND GO SOUTH OF
OUR FORECAST AREA. A COOL SHOWERY AIR MASS WILL CONTINUE SUNDAY AND
INTO SUNDAY NIGHT...WITH THE SYSTEM MOVING FAR ENOUGH SOUTH MONDAY
FOR DRYING WEATHER. ANOTHER COOL SYSTEM IS FORECAST FOR THE MID WEEK
PERIOD...BUT A GOOD PORTION OF THAT SYSTEM MAY DIG SOUTH AS WELL.
UNSETTLED WEATHER IS EXPECTED TO CONTINUE INTO THE NEW YEAR.
&&

.SHORT TERM...PRE FRONTAL CLOUDS HAVE BROKEN UP MUCH OF THE
PERSISTENT LOW CLOUDS/FOG OVER THE VALLEYS BUT POCKETS OF FOG STILL
REMAINING THIS MORNING. THE APPROACHING PACIFIC COLD FRONT SLOW TO
MOVE ONSHORE...WITH RADAR SHOWING SOME RAIN NOW MOVING ONTO THE NORTH
COAST. THE FRONT WILL CONTINUE TO SPREAD RAIN ONTO THE NORTH COAST
THIS MORNING...REACHING DOWN THE COAST AND INLAND IN THE NORTH LATER
THIS MORNING...AND INLAND ELSEWHERE IN THE AFTERNOON. WITH MUCH OF
THE SYSTEM DIGGING SOUTH TOWARD CA EXPECT THE FRONT TO LINGER OVER
THE INLAND AREAS ESPECIALLY IN THE SOUTH TONIGHT. THE MODELS SAY
THE FRONT SHOULD HOLD TOGETHER AS IT COMES ONSHORE AND GIVE DECENT
SNOW ADVISORY AMOUNTS TO THE CASCADES...BUT WITH A DIGGING SYSTEM AND
POOR OROGRAPHICS AMOUNTS MAY BE LESS THAN DESIRED.

STILL SOME LIGHT SHOWERS AROUND SUNDAY BUT DYNAMICS WEAK AS THE MAIN
LOW ASSOCIATED WITH THE FRONT DIGS SOUTH TO ALONG THE CALIFORNIA
COAST. DRYING SUNDAY NIGHT THEN WE ARE IN BETWEEN SYSTEMS MONDAY AND
TUESDAY. LOOKS LIKE DECENT EAST WINDS THROUGH THE GORGE SUNDAY NIGHT
AND MONDAY.

.LONG TERM...SYSTEM MIDWEEK IS SHOWING SIGNS OF FOLLOWING A DIGGING
TRACK MUCH LIKE THE SYSTEM TODAY AND THIS FITS THE PATTERN MUCH OF
THIS FALL AND EARLY WINTER. HAVE EASED SNOW LEVELS UP A LITTLE LATER
IN THE WEEK BUT STILL PRETTY LOW DUE TO THIS TRACK. THIS TRACK COULD
AFFECT TIMING BUT DID NOT CHANGE THAT MUCH FOR NOW.
&&

.MARINE...WILL CONTINUE THE GALE WARNING FOR NEAR SHORE WINDS AHEAD
OF THE FRONT TODAY. WILLIS
&&

.PRELIMINARY POINT POPS
AST +7521 PDX +8621 SLE +9621 EUG 99621
&&

.PQR WATCHES/WARNINGS/ADVISORIES...

.OR/WA...GALE WARNING TODAY FROM CAPE SHOALWATER TO FLORENCE.
      ...SNOW ADVISORY SOUTH WASHINGTON CASCADES AND NORTH OREGON AND
          LANE COUNTY CASCADES TODAY AND TONIGHT.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
Hazardous weather outlook, Dec 25, 5:13 AM PST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
513 AM PST SAT DEC 25 2004

ORZ011-013-WAZ019-261430-
CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES-
SOUTH WASHINGTON CASCADES-
513 AM PST SAT DEC 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

A SNOW ADVISORY IS IN EFFECT IN THE CASCADES TODAY AND TONIGHT. SEE
PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ACCUMULATING SNOW IS POSSIBLE ESPECIALLY WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW LIKELY WILL BE NEEDED TODAY AND AROUND THE
MIDDLE OF THE UPCOMING WEEK.

ORZ001-002-WAZ021-261430-
CENTRAL OREGON COAST-NORTH OREGON COAST-SOUTH WASHINGTON COAST-
513 AM PST SAT DEC 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL STRIP OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

GALE WARNING IN EFFECT TODAY OVER THE COASTAL WATERS. SEE PDXCWFPQR
FOR DETAILS.

WIND GUSTS TO 40 MPH NEAR COASTAL HEADLANDS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND ARE ENCOURAGED TODAY.

ORZ003>010-012-WAZ020-022-023-039-040-261430-
CASCADE FOOTHILLS IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY-
COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA-
GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I -
 5 CORRIDOR IN COWLITZ COUNTY-NORTHERN OREGON CASCADE FOOTHILLS-
SOUTH WILLAMETTE VALLEY-SOUTH WASHINGTON CASCADE FOOTHILLS-
WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
513 AM PST SAT DEC 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND NORTH
WEST OREGON EXCLUDING THE COAST AND THE CASCADES.

.DAY ONE...TODAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

WEATHER.GOV/PORTLAND

In the hours before

Special weather statement, Dec 25, 10:11 AM PST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1011 AM PST SAT DEC 25 2004

WAZ019-261801-
SOUTH WASHINGTON CASCADES-
INCLUDING THE CITIES OF...
COLDWATER RIDGE VISITORS CENTER AND MOUNT ST. HELENS
1011 AM PST SAT DEC 25 2004

...FORECAST FOR MOUNT ST. HELENS FOR PLANNING PURPOSES...

.SYNOPSIS...A STRONG UPPER LEVEL LOW WILL DROP DOWN THE PACIFIC
NORTHWEST COAST TODAY AND CONTINUE SOUTH TO THE CALIFORNIA COAST BY
MONDAY. FAIRLY STRONG SOUTH TO SOUTHWEST WINDS TODAY WILL WEAKEN
TONIGHT THEN TURN SOUTHEAST SUNDAY NIGHT AND MONDAY. A SNOW ADVISORY
IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT.

=====================================================================
= KEY TO DECODING THE WIND DATA...                                  =
= FORMAT...  168025  WHERE FIRST THREE DIGITS IS THE WIND DIRECTION.=
                     WHERE LAST THREE DIGITS IS THE WIND SPEED.     =
=           THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH.       =
=    *****  ALL WIND DATA IS IN MILES PER HOUR *****
=
=====================================================================

MORNING SALEM BALLOON SOUNDING WINDS 12/25 0400PST
   1.0 KFT   210023 (MPH)
   2.0 KFT   210026 (MPH)
   2.5 KFT   210026 (MPH)
   3.0 KFT   210026 (MPH)
   4.0 KFT   215025 (MPH)
   4.8 KFT   220026 (MPH)
   6.0 KFT   225032 (MPH)
   7.0 KFT   230035 (MPH)
   8.0 KFT   235036 (MPH)
   9.0 KFT   235036 (MPH)
   9.9 KFT   240039 (MPH)
  10.0 KFT   240039 (MPH)
  12.0 KFT   240048 (MPH)
  14.0 KFT   240054 (MPH)
  16.0 KFT   245062 (MPH)
  18.4 KFT   250069 (MPH)
  20.0 KFT   245074 (MPH)
  23.7 KFT   255088 (MPH)
  24.0 KFT   255089 (MPH)
  25.0 KFT   255091 (MPH)
  30.0 KFT   255084 (MPH)
  30.3 KFT   255084 (MPH)
  31.0 KFT   255084 (MPH)
  34.2 KFT   265096 (MPH)
  35.0 KFT   265098 (MPH)
  37.0 KFT   260108 (MPH)
  38.8 KFT   255105 (MPH)
  40.0 KFT   255097 (MPH)
  44.5 KFT   265085 (MPH)
  50.0 KFT   275066 (MPH)
  52.7 KFT   290052 (MPH)
  53.0 KFT   285053 (MPH)

MOUNT ST. HELENS WINDS ALOFT FORECAST FOR NEXT 24 HOURS.
ELEV.   12/25 0400PST  12/25 1600PST  12/26 0400PST  12/26 1600PST
  3000         212023         206032         218018         094005
  6000         224032         228039         223021         166005
  9000         232043         225041         207024         179009
 12000         240056         221048         207033         167005
 15000         242064         225054         203044         211002
 18000         244067         215071         200061         253007
 21000         247068         215088         199070         240013
 24000         248077         220108         203074         221020
 27000         252085         225126         207075         211026
 30000         254094         227136         209071         207025
 33000         259107         227137         209063         206021
 36000         258114         229120         206055         217019
 39000         258111         232100         213051         221016
 42000         265091         238077         223050         221013
 45000         270073         248062         236044         241012
 48000         274060         260053         249035         269012
 51000         278048         272045         263027         297012

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
December 25, 12:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High winds accompanied a strong Pacific front as it hit the Central Oregon Coast on Christmas Day. Reported winds included gusts to 76 mph at Sea Lion Caves, sustained winds of 48 mph gusting to 60 mph at Florence, and sustained winds 47 mph gusting to 63 mph at Newport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430655.